Back to Ask the Diabetes Team Ask the Diabetes Team

From Tucson, Arizona, USA:

Because of arthritis pain in my lower back and spinal stenosis, I have taken epidural steroid shots in an effort to relieve the pain. The steroids cause my blood sugar to be elevated to the 200 to 300 mg/dl [11.1 to 16.7 mmol/L] level even though I stick to a pretty strict diet. I am on insulin and wonder how much I can take to lower my blood sugar level and still be safe. The doctor says insulin won't hurt me and to take whatever dosage necessary to keep my blood sugar down. I never seem to know how much to take. Sometimes with two evening shots (50 mcg each) of NPH, my fasting blood sugar in the morning is still 175 to 200 mg/dl [9.7 to 11.1 mmol/L]. My normal dosage is 50 mcg NPH morning and evening. I also take Regular prior to meals. Should I take three shots of NPH at night or is the 175 to 200 mg/dl [9.7 to 11.1 mmol/L] range acceptable for a morning reading? I have been gaining weight during this time.


First of all, the dosage of insulin is based on units. Therefore, when you say "mcg," I am assuming you mean units. It is usual for steroid injections to raise your glucose for up to five days after the injections. You need to take more insulin to address the additional effects of the steroids. Your physician should probably give you some direction as to how much extra insulin to take. If your fasting glucose is elevated, you need to increase the NPH at night. However, knowing the exact amount to take is more or less trial and error. If you increased a little and are still off a lot, give larger incremental doses. In addition, the other insulins may also need to be increased, including the regular, or rapid-acting insulin. These doses should go back to usual amounts after the roughly five days where the sugars are markedly elevated. Note that the weight gain is a side effect of the steroids. This will also make it more difficult to treat your diabetes. If this is a bad side effect of the medication, you may need to discuss alternatives with your physician.


Original posting 6 Mar 2005
Posted to Aches and Pains and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.